Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Wichita, KS

October 21, 2024Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 21, 2024, 9:49 PM CDT for Sedgwick County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2024, 9:49 PM CDT (02:49 UTC)
Expired
Oct 21, 2024, 10:15 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
30

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS83 KICT 220249
SPSICT

Special Weather Statement
National Weather Service Wichita KS
949 PM CDT Mon Oct 21 2024
 
KSZ068-069-083-220315-
Butler KS-Harvey KS-Sedgwick KS-
949 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK...SOUTHEASTERN
HARVEY AND WEST CENTRAL BUTLER COUNTIES THROUGH 1015 PM CDT...

At 949 PM CDT, trained weather spotters reported a strong
thunderstorm over Eisenhower National Airport, or near Downtown
Wichita, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Haysville, Park City,
Valley Center, Bel Aire, Goddard, Maize, Sedgwick, Towanda, Benton,
Whitewater, Downtown Wichita, Kechi, Eastborough, West Wichita, and
Northeast Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 31.
 Interstate 35 between Mile Markers 40 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3752 9743 3767 9758 3809 9729 3779 9682
TIME...MOT...LOC 0249Z 220DEG 49KT 3768 9743 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

CUELLAR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 21, 5:57 PM CDT, 3 hours 52 minutes earlier. Its key messages:

  • Thunderstorms, some severe, expected this afternoon
  • Unseasonably warm Tuesday and Thursday
  • A few showers/storms possible Thursday evening/night
Area forecast discussion, Oct 21, 5:57 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
557 PM CDT Mon Oct 21 2024

.KEY MESSAGES...

- Thunderstorms, some severe, expected this afternoon

- Unseasonably warm Tuesday and Thursday

- A few showers/storms possible Thursday evening/night

&&

.DISCUSSION...
Issued at 148 PM CDT Mon Oct 21 2024

As of 130 PM, widespread showers and thunderstorms were ongoing
across portions of central KS. These are largely driven by midlevel
WAA and have remained elevated to this point. Anticipate this
elevated nature to continue with this round of convection as low-
level buoyancy is quite limited with dew points in the mid to upper
40s. More-robust convection is expected along a dryline/cold front
later this afternoon. At this hour, that frontal zone was positioned
just west of Highway 283 (roughly Dodge City to Hill City).
Instability along the boundary is forecast to increase in the 1000-
1500 J/kg range with 40-50 kt of effective shear. This overlap
should promote supercell development in the 3-4 pm timeframe from
Pratt to Great Bend. The chief concern with the strongest storms
will be hail up to ping pong ball size and wind gusts near 60 mph.
Modest low-level veering and acceleration may support a brief
tornado but meager boundary-layer moisture should dampen that
potential. As the cold front sweeps across the area this evening
into the early overnight, the potential for convection will come to
an end from west to east.

Transitioning into Tuesday and Wednesday, downslope low-level flow
will promote a mild afternoon Tuesday afternoon with temperatures in
the 80s areawide. A secondary midlevel trough will slide across the
northern Plains late Tuesday evening, shunting the frontal zone well-
south of the forecast area with surface high pressure building in.
Midlevel, shortwave ridging will overspread the area Wednesday into
Thursday, allowing temperatures to return to the 80s and possibly
the low 90s along the KS/OK stateline Thursday. This warm-up will be
brief as a cold front will slide through the area late Thursday
afternoon into Thursday evening as a shortwave trough slides across
the central Plains. While rain chances are possible with the frontal
passage, the short duration for moisture return will greatly limit
the magnitude of rain potential.

Longwave, midlevel ridging will build across the western half of the
CONUS for the tail-end of the week into the weekend. As such, mostly
dry conditions are expected throughout the weekend. An area of
surface high pressure will move overhead by Saturday with light
winds and temperatures in the 60s. The area of high pressure will
slide eastward into Sunday, allowing southerly low-level flow to
return with temperatures nosing into the 70s by Sunday
afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 557 PM CDT Mon Oct 21 2024

Scattered/marginally strong convection will accompany the
Pacific cold front/dryline this evening across central Kansas
with an area of elevated showers/storms out ahead across the
Flint Hills. The precipitation will shift northeast rather
quickly toward midnight with a drier westerly component flow
developing later tonight and Tuesday behind the front with
generally clear skies in its wake. A period of low level wind
shear is expected just ahead of the front early tonight.

KED

&&

.FIRE WEATHER...
Issued at 148 PM CDT Mon Oct 21 2024

Very high fire danger is expected Thursday afternoon and
evening. Gusty south winds up to 30 mph will overlap with cured
grasslands and humidity in the 25-35 percent. A cold front will
sweep across the area Thursday afternoon and evening, shifting
winds to the northwest and north at 10-25 mph.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...BRF
AVIATION...KED
FIRE WEATHER...JWK
Hazardous weather outlook, Oct 21, 7:31 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
731 PM CDT Mon Oct 21 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
731 PM CDT Mon Oct 21 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms will remain possible until around midnight. A
locally strong storm with gusty winds and small hail will be
possible west of the Kansas turnpike.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high fire danger is possible Thursday afternoon and evening
across much of the area.

Thunderstorms are possible Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Oct 21, 5:38 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
538 PM CDT Mon Oct 21 2024

KSZ033-048-212315-
Ellsworth KS-Lincoln KS-
538 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LINCOLN AND NORTHWESTERN
ELLSWORTH COUNTIES THROUGH 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilson, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ellsworth, Lincoln, Beverly, Ellsworth Airport, and Westfall.

This includes Interstate 70 between Mile Markers 210 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

&&

LAT...LON 3915 9820 3898 9793 3865 9835 3872 9849
      3875 9848
TIME...MOT...LOC 2237Z 217DEG 48KT 3878 9835

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Oct 21, 7:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
704 PM CDT Mon Oct 21 2024

KSZ048-050-051-220030-
Ellsworth KS-Rice KS-McPherson KS-
704 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCPHERSON...
NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES THROUGH 730 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River, or 6 miles east of Lyons, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marquette, Little River, Windom, and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9807 3834 9819 3861 9800 3861 9776
      3852 9763
TIME...MOT...LOC 0004Z 220DEG 43KT 3834 9808

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Oct 21, 7:44 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
744 PM CDT Mon Oct 21 2024

KSZ049-051-220115-
McPherson KS-Saline KS-
744 PM CDT Mon Oct 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MCPHERSON AND SALINE
COUNTIES THROUGH 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Brookville to 5 miles
northwest of Galva. Movement was northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Salina, Mcpherson, Lindsborg, Marquette, Assaria, Gypsum, Brookville,
Smolan, New Cambria, Falun, Glendale, Salina Airport, Roxbury,
Bridgeport, and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 59 and 95.
 Interstate 70 between Mile Markers 236 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3896 9737 3859 9737 3833 9761 3862 9793
      3888 9793 3896 9785
TIME...MOT...LOC 0044Z 221DEG 50KT 3876 9788 3846 9759

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Oct 21, 8:21 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
821 PM CDT Mon Oct 21 2024

KSZ049>051-067-220200-
Reno KS-Rice KS-McPherson KS-Saline KS-
821 PM CDT Mon Oct 21 2024

...STRONG THUNDERSTORMS WILL IMPACT MCPHERSON...NORTHEASTERN RENO...
EASTERN RICE AND SALINE COUNTIES THROUGH 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Niles to 5 miles east
of Nickerson. Movement was northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Salina, Hutchinson, Mcpherson, Lindsborg, South Hutchinson, Inman,
Buhler, Nickerson, Marquette, Little River, Assaria, Gypsum, Smolan,
Windom, New Cambria, Falun, Willowbrook, Salina Airport, Mcpherson
Airport, and Hutchinson Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 57 and 95.
 Interstate 70 between Mile Markers 246 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
      3891 9737 3870 9737 3801 9780 3809 9817
      3852 9794 3852 9792 3854 9793 3896 9770
TIME...MOT...LOC 0120Z 215DEG 35KT 3895 9743 3813 9799

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Oct 21, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
949 PM CDT Mon Oct 21 2024

KSZ068-069-083-220315-
Butler KS-Harvey KS-Sedgwick KS-
949 PM CDT Mon Oct 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK...SOUTHEASTERN
HARVEY AND WEST CENTRAL BUTLER COUNTIES THROUGH 1015 PM CDT...

At 949 PM CDT, trained weather spotters reported a strong
thunderstorm over Eisenhower National Airport, or near Downtown
Wichita, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Haysville, Park City,
Valley Center, Bel Aire, Goddard, Maize, Sedgwick, Towanda, Benton,
Whitewater, Downtown Wichita, Kechi, Eastborough, West Wichita, and
Northeast Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 31.
 Interstate 35 between Mile Markers 40 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 9743 3767 9758 3809 9729 3779 9682
TIME...MOT...LOC 0249Z 220DEG 49KT 3768 9743

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:04 PM CDTSpecial Weather StatementICTMcPherson26 min
Oct 21, 7:44 PM CDTSpecial Weather StatementICTMcPherson, Saline31 min
Oct 21, 8:21 PM CDTSpecial Weather StatementICTMcPherson, Saline39 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.